CAN MY CONTRACEPTIVE METHOD BE THE CAUSE OF MY VAGINAL CANDIDIASIS?

While birth control itself does not cause vaginal candidiasis, the hormones contained in some birth control options can increase your risk of developing one. There are wide range of birth control methods/contraceptives one can choose from. The effectiveness of birth control methods differs from each other. Contraceptive methods can be broadly categorized into hormonal contraceptives (those that contain some number of hormones) and non-hormonal contraceptives (those without hormones). Contraceptives in each of these two categories are effective in preventing pregnancy only when they are used in the right way.

Among these two categories, hormonal birth control tends to be popular among users with examples being contraceptive pills, birth control patch, birth control shot, birth control vaginal ring, IUD (Intrauterine Device). People use hormonal contraceptive due to varying reasons like;

  1. Most hormonal birth control pills are reversible. This means your ability and chances to give birth returns quickly once you stop using them.
  2. Most of these hormonal contraceptive methods have high effective rates and lower failure rate when used properly.
  3. Hormonal contraceptive methods can also offer other non-contraceptive benefit such as helping with bad menstrual cramps.

How does hormonal contraceptive increase your risk of developing candidiasis?

As much as hormonal contraceptives having their stand out benefits, they also are likely to create uncomfortable problem for the female reproductive organ. It should be noted that hormonal contraceptive does not cause vagina candidiasis but it increases the risk of developing it.

Hormonal contraceptive as its name sounds uses hormones to prevent pregnancy. The most active hormones used in most of these contraceptive methods are oestrogen and progestin (the synthetic version of progesterone). Candida cells loves oestrogen. So, when these contraceptives are taken, oestrogen increases and candida cells attaches themselves to the oestrogen. As oestrogen levels go down due to their attachment with candida cells, progesterone (the twin hormone in hormonal contraceptive) goes up in the body. This becomes a perfect condition for candida cells to overgrow and cause candidiasis.

It should be noted that, though these contraceptives increase the risk of developing vaginal candidiasis, their effects are not typically enough to prompt the infection. Other factors play a major role. These factors include;

  1. Eating excessive amounts of sugar
  2. Not changing tampons or pads often enough
  3. Wearing tight, synthetic, or wet garments
  4. Using irritating bath products, laundry detergent, lubes, or spermicides
  5. Using a contraceptive sponge

Bottomline

When you experience any symptoms of vaginal candidiasis when using any contraceptive method, see your doctor for advice. Your doctor may run a test to confirm your infection and give you the necessary medication.

This blog pro­vides infor­ma­tion about vaginal health and related sub­jects. The blog content and any linked materials herein are not intended to be, and should not be con­strued as a substitute for, med­ical or healthcare advice, diagnosis or treatment. Any reader or per­son with a med­ical con­cern should con­sult a healthcare provider. This blog is provided purely for informational purposes.

The article was written by Godfrey Yeboah Amoah and published at vagicarekonsult.com. Translation and voice note were done by Mrs. Nancy Boateng

Godfrey Yeboah Amoah
Godfrey Yeboah Amoah

Godfrey Yeboah Amoah is a reproductive health and rights activist and the founder of Vagicare Konsult. A medical Laboratory scientist by profession and specialty in population and health, Godfrey combines his professional knowledge, experience and specialty to educate females on quality reproductive health practice

Leave a Comment

Your email address will not be published. Required fields are marked *